Question Of The Day #71

question of the day
Which of the following is the most appropriate next step in management for this patient’s condition?  

This patient arrives to the Emergency Department with lethargy, decreased respiratory rate, hypoxemia, pinpoint pupils, and a normal glucose level.  The initial evaluation and treatment of this patient should be focused on management of the patient’s airway, breathing, and circulation (ABCs, also known as the ‘primary survey’).  The airway should be repositioned to minimize obstructions to breathing, such as the tongue.  Vomitus in the airway can also be removed manually or via suction to prevent obstruction of the airway or aspiration.  Next, supplemental oxygen should be provided to treat the patient’s hypoxemia. 

Altered mental status has a broad differential diagnosis, including intracranial bleeding, stroke, post-ictal state, hypoglycemia, electrolyte abnormalities, other metabolic causes, infectious etiologies, toxicological causes, and many other conditions.  This patient’s history and exam support the presence of an opioid toxidrome.  See the chart below for a review of the most common toxidromes (toxic syndromes). 

toxidromes
*Treatment of all toxic ingestions should include general supportive care and management of the airway, breathing, and circulation of the patient. Examples include administration of supplemental oxygen in hypoxia, IV fluids in hypotension, cooling measures in hyperthermia, etc.
**Flumazenil is the antidote for benzodiazepine overdose, but it is rarely used clinically as it can trigger benzodiazepine-refractory seizures.

In addition to supportive treatments, like airway repositioning and supplemental oxygen, the antidote to opioid overdose should be promptly administered.  Naloxone (Choice C) is the antidote to opioid overdose.  Naloxone can be administered intravenously, intramuscularly, and intranasally.   Naloxone should be started at a dose of 0.04mg and can be administered every 2-3 minutes at incrementally higher doses to a maximum total dose of 10mg.  The goal of Naloxone administration is to achieve independent ventilations.  Administering a larger initial dose of 0.4mg or 1mg can precipitate acute opioid withdrawal in a chronic opioid user. 

IV Lorazepam (Choice A) is a benzodiazepine and would make the patient more sedated.  Benzodiazepines are helpful in patients with an active seizure, severe agitation, or anxiety.  Anticholinergic overdose (atropine, scopolamine) or sympathomimetic overdose (cocaine, methamphetamines, MDMA) are also responsive to benzodiazepines.  IV Atropine (Choice C) is an anticholinergic agent.  Atropine would worsen this patient’s borderline hypotension and mild bradycardia.  IV Dextrose (Choice D) would be a reasonable medication to give if the glucose was unknown.  The question stem provides a normal glucose level. Correct Answer: B

References

Cite this article as: Joseph Ciano, USA, "Question Of The Day #71," in International Emergency Medicine Education Project, January 7, 2022, https://iem-student.org/2022/01/07/question-of-the-day-71/, date accessed: December 7, 2022